Alert archive / Iowa / Wind Advisories in 2010
Wind Advisory 8, NWS Des Moines, IA
NWS Des Moines, IA issued this wind advisory at May 10, 2010, 3:00 PM CDT for 30 counties in Iowa. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- May 10, 2010, 3:00 PM CDT (20:00 UTC)
- Expired
- May 10, 2010, 8:00 PM CDT
- In force
- 5 hr
- Issued by
- NWS Des Moines, IA
All 30 counties
Adair County, IA, Boone County, IA, Calhoun County, IA, Carroll County, IA, Clarke County, IA, Dallas County, IA, Emmet County, IA, Franklin County, IA, Greene County, IA, Guthrie County, IA, Hamilton County, IA, Hancock County, IA, Hardin County, IA, Humboldt County, IA, Jasper County, IA, Kossuth County, IA, Lucas County, IA, Madison County, IA, Marion County, IA, Marshall County, IA, Palo Alto County, IA, Pocahontas County, IA, Polk County, IA, Sac County, IA, Story County, IA, Union County, IA, Warren County, IA, Webster County, IA, Winnebago County, IA, Wright County, IA
The radar
The Des Moines radar (KDMX), 51 km from the middle of the area, began a volume at 20:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.0 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 963 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 178 m²/s²
- 0-3 km storm-relative helicity
- 179 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
310 WWUS73 KDMX 102000 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 300 PM CDT MON MAY 10 2010 ...WINDY CONDITIONS ACROSS CENTRAL IOWA AGAIN... .STRONG PRESSURE GRADIENT AROUND DEEPENING LOW PRESSURE WILL PRODUCE STRONG WINDS. IAZ004>006-015-016-023>026-033>037-045>049-058>061-071>074- 082>084-110100- /O.NEW.KDMX.WI.Y.0008.100510T2000Z-100511T0100Z/ EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CARROLL- GREENE-BOONE-STORY-MARSHALL-GUTHRIE-DALLAS-POLK-JASPER-ADAIR- MADISON-WARREN-MARION-UNION-CLARKE-LUCAS- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... EMMETSBURG...GARNER...POCAHONTAS...HUMBOLDT...CLARION...HAMPTON... SAC CITY...ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA... CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN... GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...GREENFIELD... WINTERSET...INDIANOLA...KNOXVILLE...CRESTON...OSCEOLA...CHARITON 300 PM CDT MON MAY 10 2010 ...WIND ADVISORY IN EFFECT UNTIL 8 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT UNTIL 8 PM CDT THIS EVENING. * TIMING: STRONG WINDS ARE EXPECTED INTO THE FOR THE REMAINDER OF THE AFTERNOON INTO THE EARLY EVENING HOURS. * WINDS: SUSTAINED WINDS OF 30 TO 35 MPH FROM THE SOUTHEAST WILL OCCUR WITH GUSTS OF UP TO 55 MPH. THE WINDS ARE EXPECTED TO DIMINISH GRADUALLY INTO THE EVENING HOURS. * IMPACTS: DRIVING CONDITIONS MAY BECOME DIFFICULT...ESPECIALLY IF YOU ARE DRIVING A HIGH PROFILE VEHICLE. LOOSE OBJECTS MAY BE BLOWN AROUND BY THE WINDS. PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$ COGIL
1 follow-up statement
353 WWUS73 KDMX 110106 NPWDMX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE DES MOINES IA 805 PM CDT MON MAY 10 2010 ...WIND ADVISORY HAS BEEN ALLOWED TO EXPIRE... IAZ004>006-015-016-023>026-033>037-045>049-058>061-071>074- 082>084-110215- /O.EXP.KDMX.WI.Y.0008.000000T0000Z-100511T0100Z/ EMMET-KOSSUTH-WINNEBAGO-PALO ALTO-HANCOCK-POCAHONTAS-HUMBOLDT- WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN-CARROLL- GREENE-BOONE-STORY-MARSHALL-GUTHRIE-DALLAS-POLK-JASPER-ADAIR- MADISON-WARREN-MARION-UNION-CLARKE-LUCAS- INCLUDING THE CITIES OF...ESTHERVILLE...ALGONA...FOREST CITY... EMMETSBURG...GARNER...POCAHONTAS...HUMBOLDT...CLARION...HAMPTON... SAC CITY...ROCKWELL CITY...FORT DODGE...WEBSTER CITY...ELDORA... CARROLL...JEFFERSON...BOONE...AMES...MARSHALLTOWN... GUTHRIE CENTER...ADEL...DES MOINES...NEWTON...GREENFIELD... WINTERSET...INDIANOLA...KNOXVILLE...CRESTON...OSCEOLA...CHARITON 805 PM CDT MON MAY 10 2010 ...WIND ADVISORY HAS EXPIRED... THE WIND ADVISORY IS NO LONGER IN EFFECT. THE WIND HAS DIMINISHED ACROSS CENTRAL IOWA. HOWEVER...STRONG GUSTS TO 50 MPH ASSOCIATED WITH PASSING SHOWERS AND THUNDERSTORM MAY OCCUR YET THROUGH THE EVENING. $$ DONAVON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this wind advisory went out at May 10, 12:43 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 10, 12:43 PM CDT, 2 hours 17 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1243 PM CDT MON MAY 10 2010 ...UPDATED AVIATION DISCUSSION... .SHORT TERM /TODAY/... MAIN FORECAST CONCERN IS WITH PRECIP AND WINDS ASSOCIATED WITH STRONG UPPER LOW EJECTING OUT OF THE SOUTHERN ROCKIES AND INTO THE PLAINS TODAY. MODELS IN GOOD AGREEMENT WITH TIMING AND OVERALL SURGE OF MOISTURE INTO THE REGION. WENT WITH A BLEND OF THE SREF/NAM. VERY IMPRESSIVE THETA-E ADVECTION AND MOISTURE TRANSPORT INTO THE REGION LATE THIS MORNING AND CONTINUING INTO THE AFTERNOON. BUFR SOUNDINGS DEPICTING A DEEP SATURATED COLUMN B/T 15-18Z ACROSS THE SOUTHWEST...AND THEN THE ENTIRE CWA BY 21Z OR EARLIER. DELAYED POPS SLIGHTLY TOWARDS LATE THIS MORNING ACROSS THE CENTRAL AND NORTHEAST...WITH HIGH POPS OVER THE ENTIRE CWA THIS AFTERNOON. PRECIPITABLE WATER VALUES RANGE FROM 0.5-1.0 INCH TODAY. VERY LITTLE...IF ANY ELEVATED INSTABILITY TODAY ACROSS THE CWA WITH ENOUGH SURFACE BASED CAPE TO KEEP MENTION OF THUNDER OVER THE SOUTH. SO MAINLY EXPECTING STRATIFORM RAIN THROUGHOUT THE DAY WITH DECENT ISENTROPIC LIFT AHEAD OF LOW...BUT WITH THUNDER CHANCES OVER THE SOUTH MAY SEE SOME LOCALLY HIGHER PRECIP AMOUNTS WITH THE CONVECTION. QPF AMOUNTS WILL RANGE FROM 0.25 NORTH UP TO 0.75 INCHES SOUTH. WRT WINDS TODAY...PRESSURE GRADIENT INCREASES LATE THIS MORNING WITH STRONG 850MB WINDS PARTIALLY MIXING DOWN BY THIS AFTERNOON. TWEAK WINDS UP SLIGHTLY...STILL BELOW ADVISORY LEVEL ATTM. .LONG TERM /TONIGHT THROUGH SUNDAY/... SITUATION HAS CHANGED LITTLE IN THIS PERIOD...ESPECIALLY THROUGH THE WORK WEEK...WITH A PROLONGED EPISODE OF WET AND COOL WEATHER. PRECIP SHOULD BE ONGOING AND EVEN INTENSIFYING SOMEWHAT TONIGHT WITH DEEP KINEMATIC AND THERMODYNAMIC FORCING COMING TOGETHER AHEAD OF POTENT AZ SHORT WAVE AS IT REACHES KS BY 00Z. HAVE CONTINUED NEAR 100 PERCENT POPS TONIGHT DIMINISHING TO CHANCES AND THEN ESSENTIALLY ENDING BY AFTERNOON. ISOLATED LARGE HAIL MAY OCCUR THIS EVENING AS ELEVATED CAPES BRIEFLY SURGE INTO SRN IA. SPC AND DMX WRF RUNS SUPPORT STRONGER CONVECTION AND HEAVY RAINS AS WELL. AFTER A BRIEF BREAK...ATTENTION THEN TURNS TO NEXT SYSTEM CURRENTLY OFF THE CA/OR COAST WHICH IS EXPECTED TO REACH UPPER MO VALLEY BY WED NIGHT. CONFIDENCE IN RAISING POPS MUCH MORE WED INTO THU JUST IS NOT THERE YET HOWEVER AS MODELS ARE STILL STRUGGLING TO REACH A CONSENSUS. FOR INSTANCE...H7 LOWS BY 12Z THU VARY FROM 12Z ECMWF OVER ND TO 12Z SREF/12Z GEFS NEAR NRN WI/UP MI WITH SIMILAR DIFFERENCES AT OTHER LEVELS INCLUDING MSLP. TIMING AND LOCATIONS ARE STILL UNCERTAIN...BUT CONFIDENCE THAT SOMEPLACE WILL RECEIVE HEAVY RAINS REMAINS RELATIVELY HIGH AND WILL BE DISCUSSED FURTHER IN HYDROLOGY SECTION. SEVERE WEATHER POTENTIAL WED NIGHT IS SOMEWHAT SIMILAR TO TONIGHT AND EVEN A TAD MORE AGGRESSIVE WITH ELEVATED INSTABILITY PUSH CONDUCIVE FOR LARGE HAIL. PRECIP SHOULD END SW-NE THU WITH TRENDS SIMILAR TO CURRENT SYSTEM. LOWS SHOULD STAY ON THE WARM SIDE OF GUIDANCE TONIGHT WITH CLOUDS AND PRECIP. NO BIG CHANCES FROM MOS TUE OR TUE NIGHT...BUT WED SURE LOOKS COLD AND WET. PRECIP AND BRISK EAST WINDS WILL PROVIDE LITTLE BOOST IN TEMPS. BUFR SOUNDINGS AND SREF SUPPORT COOLER END OF GUIDANCE...IF THAT...SO HAVE TRIMMED BACK THOSE HIGHS AT LEAST SEVERAL DEGREES WITH FURTHER LOWERING QUITE POSSIBLE. SAME THINKING INTO WED NIGHT AS WELL. NO SIGNIFICANT CHANGES INTO REMAINDER OF PERIOD. && .HYDROLOGY... CONFIDENCE HAS INCREASED SOMEWHAT THAT SCATTERED MINOR FLOODING PROBLEMS WILL DEVELOP BY MIDWEEK. VARIOUS ISENT SFCS SHOW STRONG MOISTURE TRANSPORT AND CONVERGENCE BOTH TONIGHT AND WED INTO WED NIGHT. PW AND WARM CLOUD DEPTHS ARE ABOVE AVERAGE TONIGHT BUT REALLY INCREASE TO ANOMALOUS LEVELS BY LATE WED. PWS ARE FORECAST TO REACH 1.50 INCHES WITH WARM CLOUD DEPTHS OF 10-12K FT. THIS SHOULD PROVIDE FOR VERY EFFICIENT RAINS WITH STAGE WELL SET BY PRECIP EARLIER IN THE WEEK. SMALLER SRN IA BASINS MAY BE MOST AFFECTED DUE TO CURRENT WETTER SOIL CONDITIONS WHICH IS SUPPORTED BY MBRFC ENSEMBLE FORECASTS. FLOODING STILL LOOKS TO MAINLY BE MINOR BUT SEE NO REASON NOT TO CONTINUE ESF HYDROLOGIC OUTLOOK. TWO EVENT TOTALS REACH 1.5-4.0 INCHES BY THU WITH LOCALLY HIGHER AMOUNTS QUITE POSSIBLE. HIGHEST AMOUNTS SERN TWO-THIRDS. && .AVIATION... 10/18Z...WIDESPREAD SHOWER ACTIVITY IS EXPECTED ACROSS IOWA THROUGH 06Z WITH THUNDERSTORMS IN THE SOUTHERN HALF OF IOWA. THE PRECIPITATION WILL END FROM SOUTHWEST TO NORTHEAST LATE TONIGHT INTO TUESDAY MORNING AS LOW PRESSURE PASSES THROUGH THE STATE. CIGS WILL CONTINUE TO LOWER THIS AFTERNOON WITH WIDESPREAD MVFR TO IFR CONDITIONS AND VSBYS...ESPECIALLY IN AND AROUND THUNDERSTORMS. SFC WINDS WILL REMAIN STRONG FROM THE SOUTHEAST TODAY BECOMING MORE EASTERLY OVERNIGHT. AFTER PRECIPITATION ENDS...VSBYS WILL IMPROVE TO VFR WITH CONTINUED MVFR CIGS INTO TUESDAY MORNING. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. SHORT TERM...KLP LONG TERM/HYDROLOGY...BSS AVIATION...COGIL
Hazardous weather outlook, May 10, 5:32 AM CDT, 9 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 532 AM CDT MON MAY 10 2010 IAZ004>007-015>017-023>028-033>039-044>050-111100- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA- 532 AM CDT MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN AND CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS WITH RAINFALL TOTALS OF ONE TO TWO INCHES BY DAYBREAK TUESDAY. SEVERE WEATHER IS NOT ANTICIPATED. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND A FEW THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY INTO EARLY THURSDAY. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS AND MINOR FLOODING WITH FOUR DAY RAINFALL TOTALS OF TWO TO THREE INCHES...LOCALLY UP TO FOUR OR MORE. SEVERE WEATHER IS NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER REPORTS OF HEAVY RAIN AND EXCESSIVE RAINFALL AMOUNTS ARE APPRECIATED AND ENCOURAGED. IAZ057>062-070>075-081>086-092>097-111100- AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON- WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR- RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 532 AM CDT MON MAY 10 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...TODAY AND TONIGHT OCCASIONAL SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS WITH RAINFALL TOTALS OF ONE TO TWO INCHES BY DAYBREAK TUESDAY. A FEW OF THE STORMS MAY BE SEVERE WITH LARGE HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE LIKELY AGAIN WEDNESDAY INTO EARLY THURSDAY. SOME OF THE SHOWERS AND STORMS MAY PRODUCE HEAVY RAINS AND MINOR FLOODING WITH FOUR DAY RAINFALL TOTALS OF TWO TO THREE INCHES...LOCALLY UP TO FOUR OR MORE. SOME OF THE STORMS MAY BE SEVERE WITH LARGE HAIL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE BRIEFLY NEEDED TONIGHT AND AGAIN WEDNESDAY OR WEDNESDAY NIGHT. REPORTS OF HEAVY RAIN AND EXCESSIVE RAINFALL AMOUNTS ARE ALSO APPRECIATED AND ENCOURAGED. SMALL
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 10, 3:26 PM CDT | Flash Flood Watch | DMX | Appanoose, Clarke, Davis, Decatur, Lucas, Mahaska and 9 more | 12 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.